What if medication makes me gain weight?

Posted on: March 22nd, 2014 by Hayley James No Comments

ID-10051469

There are the medicines that can make you gain weight:

  •          Antidepressants
  •          Antipsychotics
  •          Antihistamines, Sleep Aids
  •          Blood Pressure Medication
  •          Cancer Therapy
  •          Diabetes Drugs
  •          Migraine Medicines
  •          Steroids

The cases of heart disease, diabetes, depression, and cancer are increasing, and the drugs that can treat them have the potential to pack on the pounds.

Most of us never even realized the side effect these medication have on our metabolism, appetite, sluggishness which can cause us to gain weight. Some of these drugs can make one drowsy or lethargic which means he or she will be burning fewer calories throughout the day. While there are drugs which can have an impact on one’s brain chemistry to trigger hunger switches.

When you start a new therapy, you must monitor yourself closely. Weigh yourself on a regular basis to track weight gain.

George Blackburn, MD, PhD, associate director of the division of nutrition at Harvard Medical School, where he teaches a course that includes a section on drugs and weight gain has this to say, "Five pounds is your red flag to check with a physician."

If you feel excessively hungry or sluggish, act immediately. You can request to change your prescriptions. Drugs that are connected to weight problems may be changed into second-generation alternatives. "Increasingly, drugs linked to weight problems are being replaced with second-generation alternatives," Consult an internist, endocrinologist or specialist who's trained to treat this weight specific problem and with an interest in obesity issues with the latest treatments.

If switching drugs or readjusting the dosage isn't an option in your case, decreasing your calorie intake by 100 to 200 calories each day will counteract the kind of weight gain that can be a side effect to these drugs. It will also help if you engage and increase your physical activities and exercise.

Patience is the key to weight gain due to medication. Getting off the medication will not make you lose the weight quickly the way you gained it when you were treated.  You only need to control this aspect of your treatment and you will be on your way to a healthier you. 

Image courtesy of sixninepixels / FreeDigitalPhotos.net

Share this with someone you know!
Tags: , , , , , , ,

Leave a Reply